Hail, Antelope
- When
- July 17, 5:00 PM CST
- Where
- Antelope County, 2.07 mi NE of Oakdale
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.090, -97.940
Isolated to scattered thunderstorms developed in an extremely unstable atmosphere, characterized with temperatures in the mid 90s and dew points in the mid 70s, over northeast Nebraska during the late afternoon and continued into the evening. The thunderstorms were developing along and behind a cold front in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated to scattered thunderstorms developed in an extremely unstable atmosphere, characterized with temperatures in the mid 90s and dew points in the mid 70s, over northeast Nebraska during the late afternoon and continued into the evening. The thunderstorms were developing along and behind a cold front in the area. Large hail, damaging winds and heavy rainfall were observed from these thunderstorms that generally weakened by late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 2:41 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
341 PM CDT FRI JUL 17 2015
.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 314 PM CDT FRI JUL 17 2015
TYPICAL FOR MID JULY TEMPERATURES AND THUNDERSTORM CHANCES ARE THE
MAIN FORECAST CONCERNS DURING THE SHORT TERM.
THE 12Z UPPER AIR ANALYSIS INDICATED A POTENT UPPER LEVEL TROUGH
OVER THE NORTHERN ROCKIES ASSOCIATED WITH 50 M H5 HEIGHT FALLS AND
A 80 KT H3 JET. THIS SYSTEM IS EXPECTED TO TRACK EWD THROUGH THE
SHORT TERM. DOWNSTREAM FROM THIS SYSTEM BROAD WEST SOUTHWEST MID
LEVEL FLOW EXTENDED ACROSS THE CNTR/NRN PLAINS...WHICH WAS
ALLOWING FOR A SEASONABLY STRONG EML TO SPREAD INTO THE CWA WITH A
+13 H7 TMP NOTED AT KLBF. THE EML WAS CURRENTLY CAPPING DECENT LOW
LEVEL MOISTURE WITH H85 DEWPOINTS OF +10-+15 C NOTED OVER THE SRN
PLAINS. THE SURFACE REFLECTION OF THE UPSTREAM TROUGH WAS LOW
PRESSURE OVER CNTRL SD WITH A COLD FRONT INTO WRN NEB AND A
PREFRONTAL TROUGH FM THE LOW INTO CNTRL NEB AND WRN KS. THE
COMBINATION OF EML AND LOW-LEVEL MOISTURE WAS CREATING A STRONGLY
TO EXTREMELY UNSTABLE AIRMASS OVER THE AREA WITH MLCAPE OF
2500-3500 J/KG. SHORT TERM MODELS ARE IN FAIR AGREEMENT THAT
THUNDERSTORM DEVELOPMENT WILL OCCUR THIS AFTERNOON IN THE DEEPLY
MIXED AIR BEHIND THE SFC PREFRONTAL TROUGH AND COLD FRONT OVER WRN
NEB THIS AFTERNOON. THESE THUNDERSTORMS ARE LIKELY TO SHIFT EWD
THIS EVNG AND INCREASE IN INTENSITY AND COVERAGE AS THEY
ENCOUNTER THE BETTER INSTABILITY THIS EVENING. AHEAD OF THESE
STORMS THE CWA SHOULD BE CONVECTION FREE UNTIL THEY REACH THE
NORTHWEST CWA BY AROUND 01-03Z. THE MID-LEVEL FLOW OF 40 KT WILL
ALLOW FOR EFFECTIVE SHEAR OF 30+ KT THIS EVENING AND THUS SUPPORT
SOME ORGANIZATION TO THE STORMS INTO THE NORTHWEST FA WITH
ISOLATED SEVERE WEATHER POSSIBLE BY MID TO LATE EVENING. THE MAIN
THREAT APPEAR TO BE WIND...BUT POSSIBLY SOME MARGINALLY SEVERE
HAIL IS POSSIBLE AS WELL. THE THREAT OF THUNDERSTORMS WILL CONT
INTO THE NIGHT GENERALLY BEHIND THE COLD FRONT OVER NORTHEAST NEB.
SOME WARM SECTOR ISO ACTIVITY IS POSSIBLE VERY LATE NIGHT
/GENERALLY AFTER 10Z/ OVER SE NEB/WRN IA ABOVE THE EML AS THE LOW
LEVEL JET VEERS BUT THESE ARE EXPECTED TO BE VERY ISO AND WITH
LITTLE RAINFALL.
THE FRONT WILL SAG THROUGH THE FA DURING THE DAY ON SAT WITH
TEMPERATURES AGAIN HOT TO THE SOUTH OF THE FRONT WITH HIGHS 90-94
OVER SE NEB/SW IA. WITH DEW POINTS AGAIN IN THE LOWER TO MID 70S
WE WILL SEE HI VALUES OF 100-108 AND WILL CONT WITH THE PREVIOUSLY
ISSUE ADVRY WITH THE ONLY CHANGE BEING TO ADD JEFF COUNTY. WE MAY
NOT MEET STRICT CRITERIA ALNG I80 DEPENDING THE SPEED OF THE
FRNT...BUT WITH THE ADVRY ALREADY OUT WE FEEL IT IS BETTER TO LET
IT RIDE AT THE CURRENT TIME. MOST OF SAT SHOULD BE DRY OVER THE
CWA WITH A STRONG CAP IN PLACE ACROSS THE CWA DESPITE THE
INSTABILITY. BEST THREAT OF THUNDERSTORMS WILL OCCUR SAT EVNG
INTO THE OVERNIGHT HOURS...JUST BEHIND THE COLD FRONT...AS THE
LOW-LEVEL JET INCREASES AND SOME LARGE-SCALE SUPPORT WORKS INTO
THE AREA IN THE RIGHT ENTRANCE REGION OF CURRENT UPSTREAM H3 JET.
SOME OF THESE STORMS MAY LINGER INTO SUN MRNG OVER THE SRN
CWA...BUT SUN AFTN AND SUN NIGHT LOOK DRY AS THE FRONT SAGS SOUTH
INTO KS/MO. TEMPERATURES SHOULD BE VERY PLEASANT ON SUN WITH HIGHS
GENERALLY IN THE 80S AND DEW POINTS IN THE LOWER 60S.
.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 314 PM CDT FRI JUL 17 2015
THE EXTENDED FORECAST IS FAIRLY QUIET WITH DRY WEATHER EXPECTED
FOR MON NIGHT THROUGH TUE WITH HIGH PRESSURE IN THE AREA. RETURN
FLOW GETS GOING ON TUE NIGHT INTO WED AS THE NEXT SHORTWAVE TROUGH
MOVES INTO THE NORTHERN PLAINS BRINGING A RETURN OF CHANCES OF
SHOWERS AND THUNDERSTORMS. TEMPERATURES SHOULD GENERALLY BE
WARMING THROUGH THE PERIOD WITH HIGHS BACK INTO THE 90S AGAIN BY
NEXT THU.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1246 PM CDT FRI JUL 17 2015
VFR CONDITIONS SHOULD PREVAIL THROUGH MOST OF THE PERIOD. MAIN
UNCERTAINTY WILL BE WITH POTENTIAL FOR CONVECTION ESPECIALLY AFTER
SUNSET AS LOW LEVEL JET KICKS IN. BETTER CHANCE APPEARS TO BE IN
NORTHEAST NEBRASKA AS SURFACE FRONT SETS UP OVER THAT AREA THIS
EVENING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ034-044-045-
051>053-065>068-078-088>093.
HEAT ADVISORY FROM 2 PM TO 8 PM CDT SATURDAY FOR NEZ052-053-067-
068-088>093.
IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ055-069-079-080-
090-091.
HEAT ADVISORY FROM 2 PM TO 8 PM CDT SATURDAY FOR IAZ069-079-080-
090-091.
&&
SHORT TERM...BOUSTEAD
LONG TERM...BOUSTEAD
AVIATION...FOBERTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1135 AM CDT FRI JUL 17 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1135 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING ACROSS NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. THE STORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT WHICH WILL SLOWLY MOVE OUT OF THE NORTHERN PLAINS THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE ALONG THIS BOUNDARY AS IT MOVES INTO NORTHEAST NEBRASKA THIS EVENING. HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED THIS AFTERNOON OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...WHERE HIGHS WILL CLIMB INTO THE MID 90S COUPLED WITH HIGH HUMIDITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT INDEX VALUES OF 100 TO 108 ARE AGAIN EXPECTED ON SATURDAY AFTERNOON OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...WHERE HIGHS WILL CLIMB INTO THE MID 90S AGAIN WITH HIGH VALUES OF HUMIDITY. THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT...MAINLY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A SMALL CHANCE OF STORMS WILL PERSIST THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST NEBRASKA TONIGHT. FOBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 527 PM CDT FRI JUL 17 2015 NEZ016-017-031-172300- ANTELOPE NE-PIERCE NE-MADISON NE- 527 PM CDT FRI JUL 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANTELOPE... NORTHWESTERN MADISON AND SOUTHERN PIERCE COUNTIES UNTIL 600 PM CDT... AT 526 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OAKDALE...OR 25 MILES WEST OF NORFOLK...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERCE...NELIGH...OAKDALE...MEADOW GROVE...HADAR...TILDEN...FOSTER AND WILLOW CREEK STATE RECREATION AREA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 41 AND 57. HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 163 AND 166. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4235 9759 4211 9737 4196 9799 4208 9814 TIME...MOT...LOC 2226Z 237DEG 24KT 4208 9791 KG
The Omaha radar (KOAX), 156 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Crop damage was noted to the corn from the hail and wind.
Winds were also estimated at 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579324, 579325, 579326, 579423, 579329, 579372, 579424, 579373, 579337.